Florida, 2024

Rip Currents in Florida, January 24 to 25, 2024

January 24 to 25, 2024 · NWS MFL · 2 events in 1 county or zone

High pressure over the Atlantic Ocean brought moderate onshore winds to the coast of Broward County in South Florida, which led to strong rip currents and rough surf.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

High pressure over the Atlantic Ocean brought moderate onshore winds to the coast of Broward County in South Florida, which led to strong rip currents and rough surf.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jan 24, 2:27 PM EST, 33 minutes earlier.

Area forecast discussion, Jan 24, 2:27 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Miami FL
227 PM EST Wed Jan 24 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Thursday)
Issued at 1221 PM EST Wed Jan 24 2024

South Florida remains along the periphery of an area of surface
high pressure centered across the central Atlantic. At the mid-to-
upper levels, ridging positioned just downstream of the area
remains the primary synoptic influence through the short term.
With this setup, expect easterly flow to prevail through today,
veering slightly more southeasterly by the end of Thursday. Aside
from a few shallow and short-lived showers along the Southeast
coast, primarily dry conditions are expected through the short
term forecast period.

Highs today will reach the lower 80s area-wide with lows in the
upper 60s to lower 70s. Highs on Thursday will be a touch warmer,
especially for Southwest Florida. Highs will range from the low to
mid 80s, with warmer temperatures expected across inland and
Southwest Florida.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 219 PM EST Wed Jan 24 2024

The end of the week period will continue to be dominated by
expansive mid-level ridging, allowing for the continuation of above
normal temperatures and minimal rainfall chances. A pattern change
is on the horizon however, as a short-wave trough and attendant
elongated frontal boundary traverse the southeastern US and the Gulf
of Mexico. South to southeasterly winds will be present ahead of
this frontal boundary through the weekend, allowing for continued
warm air advection, with maximum temperatures reaching the low 80s
across much of South Florida. Record high temperatures cannot be
ruled out, and heat indices may even approach the upper 80s to
around 90 degrees. The aforementioned short-wave trough will lift
eastward and become positively tiled, subsequently allowing the
surface low to race towards the northeast along the boundary well
north of the CWFA. The presence of a dry airmass and paltry forcing
for ascent will limit rainfall chances across the southern peninsula.

Latest forecast guidance continues to converge on likely frontal
passage early Monday, with breezy northwesterly winds becoming
realized. This will allow for a modified continental polar airmass
to filter in over South Florida, significantly reducing temperatures
and quelling rainfall chances even further (near zero). Afternoon
high temperatures in the uppers 60s to lower 70s can be expected
through the early part of next week, with a subtle warming trend
becoming realized towards the end of the week. Overnight lows in the
40s can be expected across the interior, and low to mid 50s for most
metropolitan locations in the wake of the passing cold front.
&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM EST Wed Jan 24 2024

Mainly cloudy conditions prevail through the forecast period,
leading to periods of VFR and MVFR ceilings. Mainly dry conditions
are expected, although a fast-moving shower is possible. Breezy
easterly flow continues, veering slightly more southeasterly by
Thursday afternoon.

&&

.MARINE...
Issued at 1221 PM EST Wed Jan 24 2024

Breezy easterly winds will continue across the area waters today as
the influence of a stout and persistent ridge of high pressure
remains situated across our area. Hazardous winds and seas will
persist across portions of the Atlantic waters today, gradually
decreasing late this afternoon into the evening hours. That being
said, continued cautionary conditions look probable for the
remainder of the workweek as easterly to southeasterly winds remain
elevated.

&&

.BEACHES...
Issued at 1221 PM EST Wed Jan 24 2024

A high risk of rip currents will likely continue for the Atlantic
beaches for the next several days given continued easterly onshore
flow through the work-week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            72  79  71  81 /   0   0   0   0
West Kendall     69  81  68  82 /   0   0   0   0
Opa-Locka        71  82  70  82 /   0   0   0   0
Homestead        71  80  70  81 /   0   0   0   0
Fort Lauderdale  72  80  71  81 /   0   0   0   0
N Ft Lauderdale  72  80  71  81 /   0   0   0   0
Pembroke Pines   71  81  70  82 /   0   0   0   0
West Palm Beach  71  79  70  80 /   0   0   0   0
Boca Raton       71  81  70  81 /   0   0   0   0
Naples           68  82  67  81 /   0   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ168-172-
     173.

AM...Small Craft Advisory until 7 AM EST Thursday for AMZ650-651-670-
     671.

GM...None.
&&

SHORT TERM...Rizzuto
LONG TERM....SRB
AVIATION...Rizzuto
Hazardous weather outlook, Jan 24, 3:37 AM EST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
337 AM EST Wed Jan 24 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
250845-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
337 AM EST Wed Jan 24 2024

...Hazardous Marine Conditions Atlantic Waters...
...Hazardous Beach Conditions Atlantic Coast Beaches...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Marine: Hazardous marine conditions will continue across the
Atlantic waters today as easterly winds remain elevated and seas in
the 5-7 ft range will be possible, particularly over the Gulf Stream
waters. A Small Craft Advisory remains in effect for the Atlantic
waters.

Rip Currents: A high risk of rip currents will continue across all
Atlantic coast beaches today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A high risk of rip currents will continue across the Atlantic coast
beaches through at least Thursday evening.

Cold temperatures could return to the area once again on Sunday and
Monday night, especially across inland areas of southwestern Florida.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal Broward County

When
January 24, 3:00 PM EST
Where
Coastal Broward County forecast zone
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Fort Lauderdale Fire Rescue reported that responders rescued 6 distressed swimmers. One was transported to a hospital. Moderate onshore winds led to a high risk of rip currents along the beaches of Broward County. Time is estimated.

Rip Current, Coastal Broward County

When
January 25, 3:00 PM EST
Where
Coastal Broward County forecast zone
Reported by
Fire Department/Rescue
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

Fort Lauderdale Fire Rescue reported that responders rescued two distressed swimmers. Moderate onshore winds led to a high risk of rip currents along the beaches of Broward County. Time is estimated.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149111, 1149110.